Topiramate-induced Dissociative Disorder

| August 31, 2011 | 0 Comments

by Sajjad R. Sarwar, MD, and Ronald A. McGinnis, MD
Dr. Sarwar is with the Department of Psychiatry and Dr. McGinnis is Associate Professor of Psychiatry—Both from the University of Toledo, in Toledo, Ohio.

Innov Clin Neurosci. 2011;8(8):14–16

The content you are trying to view is restricted to registered members only.
Membership to Innovations in Clinical Neuroscience is free, so please consider becoming a member today.
Thank you
ICNS Online Editor
Please Login or Register for access.

by Sajjad R. Sarwar, MD, and Ronald A. McGinnis, MD
Dr. Sarwar is with the Department of Psychiatry and Dr. McGinnis is Associate Professor of Psychiatry—Both from the University of Toledo, in Toledo, Ohio.

Innov Clin Neurosci. 2011;8(8):14–16

Funding: No funding was received for the preparation of this article.

Financial disclosures: The authors report no conflicts of interest relevant to the content of this article.

Key words: Topiramate, dissociative disorder

Abstract: Topiramate is associated with various psychiatric and neurocognitive side effects. We report a case of a 21-year-old woman who was prescribed topiramate for the treatment of migraine headaches by her neurologist. She developed episodes of dissociation while receiving topiramate. These episodes increased when the dose of medicine was increased. The frequency of these episodes decreased as the medicine dose was tapered down, and these episodes eventually stopped after the medicine was discontinued. There was no recurrence of symptoms during the 23-week follow-up period.

Introduction

Topiramate is an anticonvulsant medication used for a variety of disease states. Initially, the United States Food and Drug Administration (FDA) approved topiramate for the treatment of partial and complex epilepsy; however, its use has also been expanded to other labeled and off-labeled indications. Topiramate use for migraine prophylaxis is supported by extensive evidence;[1] however, broadened prescription of topiramate has brought an increased awareness of its side-effect profile, which includes several neurocognitive and psychiatric side effects. During initial studies of topiramate, several cases of neurocognitive and neuropsychiatric adverse events were reported. Some of these side effects include somnolence, nervousness, psychomotor slowing, anorexia, confusion, difficulty in memory, agitation, aggression, emotional lability, apathy, and depersonalization.[2] Here, we report the case of a 21-year-old woman who developed episodes of dissociation while receiving topiramate for migraine headache. To the best of our knowledge, this is the first reported case of topiramate-induced dissociative disorder.

Case Report

Our patient was a 21-year-old woman with a known diagnosis of neurocardiogenic syncope and chronic migraine. She was referred to us by her cardiologist, when during a follow-up visit for a neurocardiogenic syncope, she began talking like a baby. She did not remember any part of the episode and could not give details of the incident. She mentioned that she had been having these episodes since May 2010.

The patient’s boyfriend, who witnessed her behavior during several episodes and had told her about them, was also interviewed after obtaining consent of information. He also reported episode incidence since May 2010. According to him, the patient’s episodes were happening 1 to 2 times per week and were usually precipitated by stress. During an episode, the patient spoke like a child. The boyfriend also observed that episodes occurred when the patient was scared or soon after they had an argument. He reported that during an episode, he would leave her alone until she improved, which would take 2 to 24 hours. He reported that she had no memories of these episodes or events happening around that time. He said that he never discussed these events with a doctor because he thought that it was normal immature behavior. He also mentioned the patient began taking topiramate in May 2010. Her neurologist prescribed the drug as a treatment for migraine headaches. According to her boyfriend, the prescribed dose of topiramate was initially 100mg twice daily and was then gradually increased to 100mg in the morning and 150mg at bedtime. As the dosage increased, so did the frequency of the episodes. He reported that the maximum frequency was up to four episodes per week. The patient was on 250mg per day until January 2011. Her neurologist decreased the dose and eventually discontinued the medication on February 6, 2011, because it was no longer alleviating her migraine headaches. According to her boyfriend, since February 6, 2011, the patient only experienced one episode of talking like a child within a 24-hour period after the medicine was discontinued. Since then, she has not had an episode.

The patient’s father was also interviewed to find out if the patient had any similar episodes in the past. According to him, the patient had no previous history of any similar episodes or any other psychiatric condition. The patient was also screened for the past experience of trauma, but no such history was reported. Neurological workup including magnetic resonance imaging, electroencephalogram, and full laboratory evaluation revealed no abnormalities. A full psychiatric evaluation revealed no other axis I or II diagnoses. The patient was followed up regularly by telephone every four weeks to inquire about relapse of any similar episodes. At the time of publication of this manuscript, it was 23 weeks since the patient had an episode of speaking like a baby. She denied any episode occurrences since topiramate was discontinued during those 23 weeks.

Discussion

Topiramate has been known to cause various neurocognitve symptoms including confusion and psychomotor slowing language problems, particularly word-finding difficulties.[2] Initial clinical studies of topiramate showed one case of depersonalization on low doses and two cases on the higher doses.[8]

In our case study, there are several factors that point to the conclusion that the symptoms were caused by topiramate. First, the patient had no previous psychiatric history, no previous exposure to trauma, and no premorbid personality disorder. Second, the symptoms started soon after the initiation of topiramate therapy and the frequency of episodes increased with the dose increase of topiramate. Third, the number of episodes decreased as the dose of topiramate was reduced, and symptoms disappeared after the medication was discontinued and have not recurred for an additional 23 weeks during the follow-up period.

The exact mechanism behind these symptoms is not known; however, a potential explanation comes from the effect of topiramate on serotonin levels. Recent studies have found that a significant increase in mean plasma serotonin levels was observed with respect to the basal levels in patients taking topiramate compared to those of a control group.[7] It is also described that serotonergic hallucinogens, such as lysergic acid diethylamide, mescaline, and dimethyltryptamine, also produce dissociative symptoms via their stimulation of 5-HT2 receptors.[3,4] Furthermore, serotonergic systems heighten sensory processing via the 5-HT2 receptor. Some suggest that dissociation may result from excessive serotonergic activation at the thalamic level, resulting in interference of sensory transmission.[5] Others suggest that hippocampal overstimulation is responsible for dissociative phenomena.[6] The symptoms in this patient may have been caused by an increase in serotonergic activity at thalamic or hippocampal sites, leading to dissociative symptoms.

Conclusion

Despite topiramate’s ability to alleviate migraine and epilepsy symptoms, side effects are common. Some of them may be unusual. The prescribing physician should be aware that it may induce rare adverse effects such as dissociation and should encourage patients to report these side effects even if they initially appear awkward to them. More research is needed to find the mechanism behind these side effects.

References
1. Fontebasso M. Topiramate for migraine prophylaxis. Expert Opin Pharmacother. 2007;8(16):2811–2823.
2. Topamax (Topiramate) package insert. Spring House, PA: McNeil Pharmaceuticals;1996.
3. Rasmussen K, Glennon RA, Aghajanian GK. Phenylalanine hallucinogens in the locus coeruleus: potency of action correlates with rank order of 5-HT2 binding affinity. Eur J Pharmacol. 1986;32:70–82.
4. Titeler M, Lyon RA, Glennon RA. Radioligand binding evidence implicates the brain 5-HT2 receptor as a site of action for LSD and phenylisopropylamine hallucinogens. Psychopharmacology. 1988;94:213–216.
5. Krystal JH, Bennett AL, Bremner D, et al. Toward a cognitive neuroscience of dissociation and altered memory functions in post-traumatic stress disorder. In: Friedman MJ, Charney DS, Deutch AY, eds. Neurobiological and Clinical Consequences of Stress: From Normal Adaptation to PTSD. Philadelphia, Lippincott-Raven; 1995:239–269.
6. Joseph R. The neurology of traumatic “dissociative” amnesia: commentary and literature review. Child Abuse Negl. 1999;23:715–727.
7. Grosso S, Blardi P, Battaglini M, et al. Topiramate effects on plasma serotonin levels in children with epilepsy. Epilepsy Res. 2008;81(2-3):148–154. Epub 2008 Jul 7.
8. Topamax prescribing information, revised. OMP Division. Raritan, NJ: Ortho McNeil Pharmaceutical; May 2000.

Tags: , , ,

Category: Case Report, Dissociative Disorders, Headache, Neurology, Psychiatry, Psychopharmacology

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.